Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Glidebending of general caps: an infinitesimal treatment

Author: Edgar Kann
Journal: Proc. Amer. Math. Soc. 84 (1982), 247-255
MSC: Primary 53A05
MathSciNet review: 637178
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that two $ {C^3}$ isometric surfaces $ S'$ and $ S$ with (not necessarily planar) boundary, immersed in $ {E^3}$, with $ K > 0$, having their spherical images in the same open hemisphere, and which are oriented so that the mean curvatures have the same sign, are congruent if they satisfy the glidebending boundary condition:

Let $ \{ n:e \cdot n > 0$, $ e = {\text{const}}{\text{. vector\} }}$ be the open hemisphere. Then $ e \cdot X' = e \cdot X$ at corresponding boundary points, where $ X'$ and $ X$ are position vectors of $ S'$ and $ S$.

The method uses the fact that the surface $ \tfrac{1} {2}(X - X')$ is an infinitesimal bending field for the mean surface $ \tfrac{1} {2}(X + X')$ and is elementary in that it uses the rotation vector of classical infinitesimal bending theory but no integral formulas, maximum principles for elliptic operators or index theorems. The surfaces considered need not have a simple projection on a plane, be convex in the large (an example is given) nor be simply connected. We use the method to prove the finite and infinitesimal rigidity of general caps and caps under glidebending.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 53A05

Retrieve articles in all journals with MSC: 53A05

Additional Information

Keywords: Finite rigidity, infinitesimal rigidity, glidebending, bending field, general cap, cap, isometric surface, congruent surface, rotation field, monotypy
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society